Alert archive / Arizona / Red Flag Warnings in 2018
Red Flag Warning 15, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this red flag warning at May 12, 2018, 2:27 PM MST for Apache County, Arizona. It took effect at May 13, 2018, 11:00 AM MST. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 12, 2018, 2:27 PM MST (21:27 UTC)
- In effect from
- May 13, 2018, 11:00 AM MST
- Expired
- May 13, 2018, 7:00 PM MST
- In force
- 8 hr
- Issued by
- NWS Flagstaff, AZ
County Apache County, AZ
The radar
The Flagstaff radar (KFSX), 181 km from the middle of the area, began a volume at 21:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 9.5 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1339 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 343 m²/s²
- 0-3 km storm-relative helicity
- 638 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
312 WWUS85 KFGZ 122127 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 227 PM MST Sat May 12 2018 AZZ114-130530- /O.NEW.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/ /O.CON.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/ Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 227 PM MST Sat May 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... ...RED FLAG WARNING IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... The National Weather Service in Flagstaff has issued a new Red Flag Warning due to strong winds and low relative humidity, which is in effect from 11 AM to 7 PM MST Sunday. * AFFECTED AREA...Little Colorado River Valley in Apache County. * WINDS...Today, winds will be southwest 25 to 35 mph with gusts up to 45 mph. On Sunday, winds will be southwest around 20 mph with gusts up to 35 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. $$ AZZ109>113-116>118-139-140-130300- /O.CON.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 227 PM MST Sat May 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM MST THIS EVENING FOR APACHE COUNTY, NAVAJO COUNTY, NORTHERN GILA COUNTY, AND PORTIONS OF EASTERN COCONINO COUNTY DUE TO STRONG WINDS AND LOW RELATIVE HUMIDITY... * AFFECTED AREA...Apache County, Navajo County, northern Gila County, and portions of eastern Coconino County through this evening. * WINDS...Southwest 20 to 30 mph with gusts up to 50 mph. * RELATIVE HUMIDITY...10 to 18 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
4 follow-up statements
418 WWUS85 KFGZ 130308 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 808 PM MST Sat May 12 2018 AZZ114-131115- /O.EXP.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/ /O.CON.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/ Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 808 PM MST Sat May 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... ...RED FLAG WARNING HAS EXPIRED FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... * AFFECTED AREA...Little Colorado River Valley in Apache County. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ AZZ109>113-116>118-139-140-130415- /O.EXP.KFGZ.FW.W.0014.000000T0000Z-180513T0300Z/ Northeast Plateau And Mesas Hwy 264 Northward (Fire Weather Zone 109)-Chinle Valley (Fire Weather Zone 110)- Chuska Mountains and Defiance Plateau (Fire Weather Zone 111)- Little Colorado River Valley in Coconino County (Fire Weather Zone 112)- Little Colorado River Valley in Navajo County (Fire Weather Zone 113)-Eastern Mogollon Rim (Fire Weather Zone 116)- White Mountains (Fire Weather Zone 117)- Northern Gila County (Fire Weather Zone 118)- Black Mesa Area (Fire Weather Zone 139)- Northeast Plateaus and Mesas South of Hwy 264 (Fire Weather Zone 140)- 808 PM MST Sat May 12 2018 ...RED FLAG WARNING HAS EXPIRED... Winds will continue to decrease through the night and Red Flag conditions are no longer expected. $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
292 WWUS85 KFGZ 130417 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 917 PM MST Sat May 12 2018 AZZ114-131500- /O.CON.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/ Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 917 PM MST Sat May 12 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM TO 7 PM MST SUNDAY FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... * AFFECTED AREA...Little Colorado River Valley in Apache County. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
269 WWUS85 KFGZ 130926 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 226 AM MST Sun May 13 2018 AZZ114-131800- /O.CON.KFGZ.FW.W.0015.180513T1800Z-180514T0200Z/ Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 226 AM MST Sun May 13 2018 ...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO 7 PM MST THIS EVENING FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... * AFFECTED AREA...Little Colorado River Valley in Apache County. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
385 WWUS85 KFGZ 131800 RFWFGZ URGENT - FIRE WEATHER MESSAGE National Weather Service Flagstaff AZ 1100 AM MST Sun May 13 2018 AZZ114-140200- /O.CON.KFGZ.FW.W.0015.000000T0000Z-180514T0200Z/ Little Colorado River Valley in Apache County (Fire Weather Zone 114)- 1100 AM MST Sun May 13 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MST THIS EVENING FOR THE LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY... * AFFECTED AREA...Little Colorado River Valley in Apache County. * WINDS...Southwest 15 to 25 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 8 percent. * IMPACTS...Any fires that develop will spread rapidly. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring or are imminent. A combination of strong winds and low relative humidities can contribute to extreme fire behavior. Please notify field crews of this red flag warning. && $$ For more information from the National Weather Service visit http://weather.gov/flagstaff
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this red flag warning went out at May 12, 9:54 AM MST, 4 hours 33 minutes earlier.
Area forecast discussion, May 12, 9:54 AM MST, 4 hours 33 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 954 AM MST Sat May 12 2018 .SYNOPSIS...A low pressure system over the Great Basin will bring dry conditions to northern Arizona for several days. Gusty southwest winds and dangerous fire weather conditions will develop again today, with the worst of it across northeastern Arizona. Cooler temperatures are anticipated this weekend, with less wind and a slow warming trend developing early next week. && .UPDATE...The mid and upper level low over northern NV/UT is forecast to slowly fill but remain in that general vicinity through Tuesday before finally sliding off to the northeast. Forecasts for today are in good shape with no updates planned this morning. Wind Advisory and Red Flag Warning conditions are already developing this morning over eastern Arizona with winds below these criteria from around Flagstaff westward. Moisture along a cold front over NW Coconino County is producing an area of clouds, but stability profiles for today look too stable for rain - maybe just some virga for the Kaibab Plateau. && .PREV DISCUSSION /318 AM MST/... Short term (Today through Tuesday afternoon... Forecast models are in good agreement for this period. The upper low currently centered over Nevada will keep southwest flow aloft across northern AZ through through at least Monday. For today, windy and dry conditions will persist with dangerous fire weather conditions continuing. The the fastest wind speeds should be across Navajo and Apache counties. No changes were made to todays Wind Advisory for these areas, with the expectation of southwest wind from 20 to 35 mph with gusts to 50 mph raising areas of blowing dust. Progs do show increasing mid level moisture across the northwest portion of the state, and currently depict well the fat band of cloud cover across southern Nevada. Expect fair weather tonight with winds decreasing after sunset. For Sunday, SW surface winds in the tolerable range (15-25 mph). Mid level moisture should remain across northwest AZ and some modest instability shows up during the afternoon. We will continue the slight chance of high based tstorms across the Kaibab Plateau. Elsewhere mostly sunny skies should prevail. For your work week. The Great Basin low will weaken and move northeastward. The result will be weaker pressure gradients and a warmer air mass developing. Look for warming temperatures and dry weather, with the usual afternoon spring breeziness. && .AVIATION...For the 18Z package...Mainly VFR conditions will continue over the next 24 hrs. The exception will be local MVFR conditions in areas of blowing dust across northeast AZ and from smoke in the vicinity of wildfires. Southwest sustained winds 15-25 kts gusting 30-40 kts through 02Z, then decreasing to 10-20 kts overnight. Aviation discussion not updated for TAF amendments. && .FIRE WEATHER...Critical fire weather will continue across eastern Arizona on Saturday, while lower temperatures will lead to slightly increased humidity across central and western Arizona. Sunday will feature lighter winds, but still breezy with near average temperatures. Monday through Wednesday...Dry weather will continue next week with warming temperatures. Typical afternoon breezes can be expected through the first half of the week. && .FGZ WATCHES/WARNINGS/ADVISORIES...Red Flag Warning until 8 PM MST this evening FOR AZZ109>114- 116>118-139-140. Wind Advisory until 8 PM MST this evening FOR AZZ009>014-016-017- 039-040. && PUBLIC...JJ/DL AVIATION...MCT FIRE WEATHER...TPS For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, May 12, 1:05 PM MST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
105 PM MST SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1251 PM NON-TSTM WND GST WINDOW ROCK AIRPORT 35.68N 109.05W
05/11/2018 M59 MPH APACHE AZ ASOS
ASOS STATION RQE, WINDOW ROCK AIRPORT.
&&
JJLocal storm report, May 12, 1:06 PM MST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
106 PM MST SAT MAY 12 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM NON-TSTM WND GST SPRINGERVILLE MUNICIPAL 34.13N 109.31W
05/11/2018 M61 MPH APACHE AZ AWOS
AWOS STATION JTC, SPRINGERVILLE MUNICIPAL
AIRPORT.
&&
JJNearby
Red Flag Warnings in Arizona, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.